Kansas, 2020

Hail in Kansas, June 24, 2020

June 24, 2020 · NWS ICT · 5 events in 2 counties and zones

A few thunderstorms moved through central Kansas and produced hail from quarter to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few thunderstorms moved through central Kansas and produced hail from quarter to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 2:46 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 24, 2:46 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
346 PM CDT Wed Jun 24 2020

.SYNOPSIS...
Issued at 344 PM CDT Wed Jun 24 2020

Across the CONUS, there is a trough over the Great Lakes/eastern
half with a ridge in the Plains. Another trough is located along the
West Coast. Isolated showers and rumbles of thunder developed this
morning but did diminish fairly quickly. Isolated showers and
thunderstorms have started to form mid afternoon. Temperatures rose
to the upper 80s to lower 90s across the state.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Scattered thunderstorms late this afternoon and evening which may
be strong to severe in central Kansas

2) Additional chances of storms Thursday night and Friday

3) Temperatures in the 90s

Challenges: Precipitation chances and coverage

Changes: Precipitation chances and respective timing throughout

The northwest flow pattern continues today with summertime
convective activity anticipated to expand in coverage this
afternoon. At this time, it appears the best chances will be along
and west of I-135. This activity should be scattered since there is
not a distinct focus thus confidence is lower with the lack of
coverage. Instability is on the increase with roughly 30-40kts of 0-
6km bulk shear. The Storm Prediction Center inserted a slight risk
with their morning update from Barton to McPherson to Sedgwick to
Harper counties and points west and northwest to Kiowa and Trego
counties. As mentioned in the previous discussion, there is an
inverted v sounding which favors a wind or downburst threat. It is
possible that the storms could be strong to severe with up to
quarter sized hail and 60mph winds. These thunderstorms should be
diurnally driven and fall apart soon after sunset.

As the western trough progresses eastward, this shifts the ridge to
the east. The wave stays along the Front Range and tracks across the
Plains on Friday. There could be activity late Thursday night thru
the day on Friday. Models suggest decent CAPE in the afternoon but
marginal 20kts of shear with a boundary over the area. The best
chances for precipitation remain Friday evening into early Saturday
which coincides with the approximate timing of the boundary. There
are some discrepancies with the NAM showing persistent activity
during the day into Saturday while the GFS indicates a later show
(overnight Friday into early Saturday). Chances of precipitation
will likely be adjusted due to a change in confidence and timing
with additional model runs for better agreement.

.LONG TERM...(Sunday through Wednesday)
Issued at 344 PM CDT Wed Jun 24 2020

Highlights:

1) Chances of thunderstorms throughout

2) Temperatures in the 90s

It appears that another boundary will move across on Sunday. The
trend is to maintain daily chances for thunderstorms. Model
discrepancies are prominent through much of the end of the forecast
period. Thus there is low confidence in what will actually occur.
Changes in the chances for precipitation have been modified with
this issuance based on the current blend of model data. Stay tuned
for future changes and updates. Temperatures should stay in the 90s
throughout this period as well. On Tuesday, they could climb to the
mid to upper 90s in the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Jun 24 2020

Widely scattered thunderstorms are still expected this afternoon
and evening across portions of central and south central KS. Most
cigs are expected to remain in the 6-8k ft range although some
transient MVFR can be expected under the heaviest activity. Storms
should be mostly diurnally driven and begin to taper off shortly
after peak heating. A develop SSW LLJ may result in some LLWS
across portions of central KS after 08-09Z before diminishing
during the morning hours on Thu.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  92  71  94 /  20   0  10  20
Hutchinson      66  92  70  93 /  20   0  20  30
Newton          67  91  71  92 /  20   0  10  30
ElDorado        67  90  71  92 /  20  10  10  20
Winfield-KWLD   68  91  71  92 /  10  10  10  20
Russell         65  94  70  93 /  30  10  40  40
Great Bend      66  94  69  94 /  30   0  30  20
Salina          67  93  73  94 /  20  10  20  40
McPherson       66  92  70  92 /  20   0  20  30
Coffeyville     67  90  70  91 /  20  10   0  10
Chanute         67  90  71  90 /  20  10   0  10
Iola            67  90  71  91 /  30  10   0  20
Parsons-KPPF    67  90  71  90 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...MWM
Hazardous weather outlook, Jun 24, 3:20 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Wed Jun 24 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into tonight

Isolated strong to severe storms are possible into the evening. If
a storm can develop, it may produce quarter to golf ball sized hail
and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms will remain possible early Thursday
morning. A few strong storms may occur with dime size hail the main
threat.

A more widespread chance of strong to severe storms will occur on
Friday afternoon and evening. The main concerns are quarter sized
hail, wind gusts to 60 mph and localized flooding.

Additional storm chance will occur over the weekend with some
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 24, 2:38 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT Wed Jun 24 2020

KSZ047-242115-
Barton KS-
338 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Barton County in central Kansas...

* Until 415 PM CDT.

* At 337 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just north of Otis...moving
  southeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Albert, Olmitz and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3870 9903 3870 9897 3850 9880 3840 9888
      3839 9903
TIME...MOT...LOC 2037Z 323DEG 10KT 3860 9905

DARMOFAL
Special weather statement, Jun 24, 3:32 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
432 PM CDT Wed Jun 24 2020

KSZ032-242200-
Russell KS-
432 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Russell County in central Kansas...

* Until 500 PM CDT.

* At 431 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Milberger, or 10
  miles southeast of Russell...moving northeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* This storm will remain over mainly rural areas of south central
  Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3882 9888 3885 9863 3870 9862 3870 9883
TIME...MOT...LOC 2132Z 233DEG 9KT 3875 9876

DARMOFAL
Special weather statement, Jun 24, 3:48 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT Wed Jun 24 2020

KSZ048-050-242215-
Ellsworth KS-Rice KS-
448 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Ellsworth County in central Kansas...
  North central Rice County in central Kansas...

* Until 515 PM CDT.

* At 446 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just northwest of Geneseo, or 10
  miles south of Kanopolis...moving east at 5 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Geneseo and Frederick.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3846 9828 3863 9833 3865 9811 3847 9809
TIME...MOT...LOC 2148Z 247DEG 6KT 3857 9821

DARMOFAL
Special weather statement, Jun 24, 4:07 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
507 PM CDT Wed Jun 24 2020

KSZ052-242230-
Marion KS-
507 PM CDT Wed Jun 24 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...

* Until 530 PM CDT.

* At 505 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Marion...moving
  southeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Marion, Peabody, Florence and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

LAT...LON 3826 9723 3843 9712 3825 9686 3811 9707
TIME...MOT...LOC 2207Z 300DEG 17KT 3832 9708

DARMOFAL

The radar

The Wichita radar (KICT), 114 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Rice

When
June 24, 4:20 PM CST to 4:21 PM CST
Where
Rice County, 0.5 mi SW of Geneseo
Measured
1.75 in hail
Reported by
Public
Coordinates
38.515, -98.157

Pea to golf ball sized hail fell.

Hail, Ellsworth

When
June 24, 4:20 PM CST to 4:21 PM CST
Where
Ellsworth County, 7.73 mi ESE of Lorraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.536, -98.183

Hail, Rice

When
June 24, 4:56 PM CST to 4:57 PM CST
Where
Rice County, 5 mi NE of Lyons
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.401, -98.135

KAKE meteorologist reported golf ball sized hail via social media.

Hail, Rice

When
June 24, 5:00 PM CST to 5:01 PM CST
Where
Rice County, 2 mi NE of Lyons
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.370, -98.174

KAKE meteorologist sent picture via Twitter with two inch sized hail. The time of report was estimated from radar.

Hail, Rice

When
June 24, 5:28 PM CST to 5:29 PM CST
Where
Rice County, 1 mi NE of Lyons
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.187

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904499, 904507, 904502, 904505, 904509.